Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 233, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 18, 2002, 8:58 PM CST for Crittenden County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2002, 8:58 PM CST (02:58 UTC)
- Expired
- Dec 18, 2002, 9:30 PM CST
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Crittenden County, AR
The radar
The Memphis radar (KNQA), 39 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
| Dec 18, 5:50 PM CST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 190258 SVRMEM ARC035-190330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 857 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS * UNTIL 930 PM CST. * AT 854 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER TURRELL...MOVING EAST AT 30 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 930 PM CST INCLUDE... JERICHO...TURRELL...MARION... SUNSET... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3545 9041 3526 9043 3518 9017 3541 9009
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 7:56 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 18, 7:56 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CST WED DEC 18 2002 LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT LEAST THROUGH THE EARLY MORNING HOURS. DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN VALLEY. WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM. .MEG...NONE. SJM
Hazardous weather outlook, Dec 18, 3:30 PM CST, 5 hours 28 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY WEST OF A LINE...FROM OBION TENNESSEE...SOUTH TO CHARLESTON MISSISSIPPI. THE MODERATE RISK AREA INCLUDES MEMPHIS AND JONESBORO. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH... INCLUDING JACKSON AND TUPELO. TORNADOES...DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE TONIGHT...ESPECIALLY OVER THE MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 4 PM THROUGH MIDNIGHT IN NORTHEAST ARKANSAS AND FROM 9 PM THROUGH 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI. A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER. THE BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, Dec 18, 6:59 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Dec 18, 8:30 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 6:00 PM CST | Tornado Warning | MEG | Cross, Poinsett | 45 min |
| Dec 18, 6:14 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 46 min |
| Dec 18, 6:31 PM CST | Tornado Warning | MEG | Phillips | 44 min |
| Dec 18, 7:41 PM CST | Severe Thunderstorm Warning | MEG | Cross | 49 min |
| Dec 18, 7:47 PM CST | Severe Thunderstorm Warning | MEG | St. Francis | 43 min |
| Dec 18, 9:13 PM CST | Tornado Warning | MEG | St. Francis | 47 min |
| Dec 18, 9:16 PM CST | Tornado Warning | MEG | Lee, Phillips | 59 min |
| Dec 18, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 59 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.